Wisconsin, 2020

Hail and Damaging Wind in Wisconsin, September 25, 2020

September 25, 2020 · NWS GRB · 2 events in 1 county or zone

Thunderstorms developed across north-central Wisconsin along an upper level disturbance during the evening hours. The strongest storms produced large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed across north-central Wisconsin along an upper level disturbance during the evening hours. The strongest storms produced large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 25, 5:01 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 25, 5:01 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
601 PM CDT Fri Sep 25 2020

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 321 PM CDT Fri Sep 25 2020

The stratus deck across far north-central Wisconsin has opened up
enough to allow MUCAPEs across that region to soar to 1000 to 1500
J/kg late this afternoon. In addition to the instability, bulk
shear values are 40 to 50 knots and are expected to increase to
around 60 knots by the evening hours. These ingredients will be
available as a 500 mb PV anomaly tracks through the northwestern
Great Lakes region. This setup has the potential for a volatile
situation with possible supercells along with the threat for very
large hail, wind damage, and tornadoes. That being said, the HREF
ensemble paintball either brushes the extreme northwest portion
of the cwa late this afternoon and early this evening, or keeps
the activity across the Upper Peninsula of Michigan. There is
medium confidence that this event will unfold, however, there is
fairly low confidence if it will be far enough south to affect our
cwa.

The threat for severe weather will wane later this evening as
storms become elevated and generally shift off to the east as a
cold front moves through the area. Some fog will be possible
across central and north-central Wisconsin later tonight,
especially across areas that receive rainfall.

Saturday will also be a warm day, with summer-like temperatures
as high temperatures once again rise into the 70s with a few 80
degree readings possible. Instability and shear values will once
again be hefty, with MUCAPEs of 1000 to 2000 J/kg with effective
shear around 65 knots. This once again brings all severe types to
the table, however, there will also be a substantial capping
inversion in place. Therefore the best chance for weather will be
very late in the afternoon and probably closer to the evening when
a shortwave once again tracks through the region. The threat area
on Saturday will be a bit further south on Saturday, with the
entire area under the threat for severe weather and the best
chance along and north of the highway 20 corridor.

.LONG TERM...Saturday Night Through Friday
Issued at 321 PM CDT Fri Sep 25 2020

Long term features a major pattern change from a zonal flow to a
strong northwest flow which will bring an end to the late summer-
like weather and the arrival of very fall-like temps, plenty of
clouds and several chances for rain showers, along with a small
chance we could see the first flakes of the year across northern
WI. The main forecast concerns will be the severe weather threat
Saturday night, pinning down best/highest chances for showers next
week, and temps.

Saturday night...activity will be ongoing or will be expanding
around 00z Sunday as the upper level disturbance swings across the
area and the surface frontal boundary will remain stuck across
the region. Models signaling higher severe threat chances, with
impressive effective bulk shear values between 50-65 knots, mid-
level lapse rates increasing to between 7.0-8.0 C/km, and curved
hodographs, all favoring some supercells (especially near the
onset of convection). Some issues with instability and capping,
as quite a bit of cloud cover is expected which will limit CAPE
values to under 1000 J/kg by evening (a little higher with more
sunshine). Looks like a high shear, low CAPE event. Most areas
south of Highway 29 will be capped, so expected the majority of
the activity across the north. Any storms well north of the
boundary will likely be elevated, which would keep hail the main
threat. Locations near or slightly north of the boundary is where
the storms could become surface- based and where the greatest
threat for damaging winds and tornadoes would be. Main severe
threat will end by late evening as instability wanes. SPC has
upgraded to a slight and expanded the threat area, which makes
sense given some of the severe weather parameters. Some locally
heavy rainfall will be possible as PWATs climb over 1.5". Any
flooding issues look to be if/where any training storms occur.

Gusty and persistent south winds will bring large waves and
dangerous currents at times to Lake Michigan Saturday afternoon
into Sunday morning. Small craft advisories and beach hazard
statements will likely be needed once the current headlines
expire. Waves will subside as winds turn westerly on Sunday.

Sunday...surface boundary will slowly shift south of the area
through the day, as another shortwave trough digs into the Great
Lakes, keeping some chances for showers across parts of the area,
highest near the lake shore. Post frontal light showers will
remain possible into Sunday night as cold air advection takes hold
of the region.

Next week...as upper level trough digs over the Great Lakes, much
cooler weather will invade the region. A few spots could climb
into the lower 60s on Monday, but thereafter highs in the 50s are
expected mid-week and highs only in the 40s across northern WI
late in the week. A significant change from the 70s today and
Saturday! Plenty of precip chances in this pattern. The early to
mid week period is looking to feature days with isolated-
scattered shower activity with cold air aloft and pieces of the
upper trough/low move overhead. Thunder chances look low, but the
stronger showers could have some graupel. If temps late in the
week pan out, a few snowflakes could mix in across the far north.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 601 PM CDT Fri Sep 25 2020

A cold front an upper-level system sill slide across the area this
evening and may produce some showers and storms near the RHI TAF
site; however, the rest of the area should remain dry. A low-level
jet is expected to develop, with a temperature inversion in place,
which will likely lead to LLWS at each of the TAF site tonight
into early Saturday morning.

The aforementioned temperature inversion, along with clearing
skies, may lead to fog formation overnight into early Saturday
morning. This would most likely occur at the western TAF sites
(RHI,AUW,CWA). Fog may become thick enough, similar to last night,
to produce at least a BKN ceiling at or around 200ft. Deeper
mixing will occur around sunrise and will quickly mix out the fog
and lower ceilings. The next chance of showers and storms will
arrive Saturday evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Saturday morning for WIZ022-040-
050.
&&

SHORT TERM.....Kurimski
LONG TERM......Bersch
AVIATION.......Cooley
Hazardous weather outlook, Sep 25, 2:07 PM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
307 PM CDT Fri Sep 25 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
307 PM CDT Fri Sep 25 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible across north-central
and far northeast Wisconsin this evening. Damaging winds, large
hail, and tornadoes are possible with the stronger storms.

Strong currents are likely to lead to hazardous swimming conditions
at Lake Michigan beaches through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible late Saturday afternoon and evening. A
few of the storms could become severe with damaging winds, large
hail, and tornadoes across the area.

Gusty winds and high waves are expected to redevelop late
Saturday afternoon and continue into Sunday morning, resulting in
high waves and an increased risk of rip currents along Lake
Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail over a half inch in diameter
or wind damage to the National Weather Service in Green Bay late
this evening.

LMZ521-522-541>543-262015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
307 PM CDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions that are hazardous to small craft are likely tonight
due to strong south winds and large waves.

There is a chance of thunderstorms tonight that may pose a hazard
to mariners.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Conditions that are hazardous to small craft are likely at times
early Saturday morning then again Saturday afternoon into Sunday
morning due to strong southerly winds and large waves.

There is a chance of thunderstorms Saturday afternoon and evening
that could be a hazard to boaters.

Kurimski/Bersch

In the hours before

Special weather statement, Sep 25, 7:36 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Green Bay WI
836 PM CDT Fri Sep 25 2020

WIZ005-260200-
Vilas WI-
836 PM CDT Fri Sep 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VILAS COUNTY UNTIL 900 PM
CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, or 19 miles southeast of Ironwood, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phelps, Boulder Junction, Winchester, Johnson Lake Barrens Natural
Area, Border Lakes Natural Area, Rice Creek Natural Area, Conover,
Presque Isle, Manitowish Waters and Land O Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4614 8909 4607 8893 4599 8893 4611 8993
      4630 8993
TIME...MOT...LOC 0135Z 281DEG 54KT 4626 8987

Cooley

The radar

The Marquette radar (KMQT), 170 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
September 25, 8:10 PM CST
Where
Vilas County, Presque Isle
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.250, -89.730

Thunderstorm winds downed numerous trees in Presque Isle. The time of this report is an estimate based on radar data.

Hail, Vilas

When
September 25, 8:48 PM CST
Where
Vilas County, 1.59 mi WNW of Land O Lakes Arpt
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
46.160, -89.230

Half dollar size hail fell in Land O' Lakes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918273, 918272.